Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Done CBC and LFT. Elevated bilirubin, abnormal CBC readings. Is this due to deficiency or some other reason?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2382 Questions
I was having stomach problems last month and got CBC & LFT blood test done. My bilirubin was slightly elevated (1.28) in an LFT Test done a month back. I got another LFT & CBC test done today and my bilirubin is in range (0.97 on a reference scale of 0-1). However, there are some abnormal readings in my CBC count as listed below. Can you please advice if this is due to some deficiency or due to some reason ?
RBC count - 6.56 mil/uL (reference 4.5 - 5.5)
Hemoglobin - 11.9 (reference 13 - 17)
Hematocrit - 38.9 (reference 40 - 50)
Mean Corpuscular Volume - 59.3 (reference 83 - 101)
Mean Corpuscular Hemoglobin - 18.1 (reference 27 - 32)
Mean Corpuscular Hemoglobin Concentration - 30.5 (reference 31.5 - 34.5)
Red Cell Distribution Width - 15.0 (reference 11.6 - 14)
Platelet count 251 (reference 150 - 410)
Mean Platelet Volume 8.7 (reference 6.8 - 10.9)
WBC Count - 6.8 (reference 4-10)

WBC Differential Count:
Neutrophils - 52 (reference 40-80)
Eosinophils - 2 (reference 1-6)
Lymphocytes - 37 (reference 20-40)
Monocytes - 9 (reference 2 - 10)
Basophils - 0 (reference <1-2)
Band (Stab) Cells - 0

RBC - Mild anisopoikilocytosis with Microcytic Hypochromia with few Elliptocytes, Ovalocytes & Tear Drop Cells seen.
WBC - Normal Morphology
Platelets - Adequate

Total Bilirubin - 0.97 (reference 0-1)
Bilirubin, Direct - 0.15 (reference 0-0.3)
Total Protein - 8.4 (reference 6.4-8.2)
Albumin - 4.4 (reference 3.4 - 5)
Globulin - 4 (reference 2 - 4.1)
SGOT - 13 (reference 15 -17)
SGPT - 35 (reference 30 - 65)
Alkaline Phosphatase - 75 (reference 50-136)
G-Glutamyl Transferase - 18 (reference 5 - 85)
Lactate Dehydrogenase - 130 (reference 100 - 190)
Posted Sun, 16 Sep 2012 in X-ray, Lab tests and Scans
Answered by Dr. Robert Galamaga 5 hours later
Hello and thanks for the question.

Your question is a good one and I will work on providing some information and recommendations regarding what is going on.

Clearly there is no abnormality with the liver. That is something that you do not need to worry about.

Regarding your complete blood count there are some changes which suggest a mild abnormality with red blood cell production. This may be an inherited issue. It would be important to know what your blood counts have revealed previously - years ago to see if this is an acute or new issue or if this has been present for much of your life.

It is possible that you might have thalassemia. This is a mild abnormality in red blood cell production. I would suggest that your doctor order a hemoglobin electrophoresis study which will help us understand more. Also you should see a hematologist for an expert opinion.

Your levels are not XXXXXXX at all and thalassemia - if this is in fact what you have - is something which people live with for normal lifespans with no chronic issues otherwise.

Right now this is very preliminary. You should discuss historical lab results with your doctor and see a hematologist and most certainly obtain the electrophoresis study to understand this further. Again this is not life threatening.

Thanks again for the query. If you have additional questions I would be happy to discuss those with you also.


Dr Robert

Above answer was peer-reviewed by
Follow-up: Done CBC and LFT. Elevated bilirubin, abnormal CBC readings. Is this due to deficiency or some other reason? 15 hours later

Thanks for your reply.

Four years back I got my Hemoglobin test done and it was low (10.9). Doctor had prescribed me iron capsules and after that I never got blood test again.

In the last 6 months, I had repeated stomach problems. I got diarrhea 3 times in last 6 months (probably because I was travelling a lot and had outside food). My doctor prescribed me antibiotics (Oflox+Ornidazole) each of the three times. Though the diarrhoea was cured, my digestion remained upset after completing the antibiotic course. My stomach felt boated and I has gas problems.

Then I got a CBC & LFT test done 4 months back. In the LFT the Bilirubin was elevated (2.1) and in CBC (RBC count was 6.5 and Hemoglobin was 11.4). I consulted an Ayurvedic doctor then who suggested that it was a side effect of antibiotic that my bilirubin was elevated. He gave some herbal medicine for de-toxifying and boosting the digestion. The medicine helped me a lot and my digestion improved. The CBC & LFT report I sent in my previous message is the latest one I got 2 days back. Due to the stomach problems in last 6 months I did loose weight.

I feel fit and fine now and do exercises and take normal healthy diet. I am gaining weight now (though very slowly).

I will get hemoglobin electrophoresis study done. Do you suggest any specific items for diet that I should take or avoid? Should I take multi-vitamins?

Answered by Dr. Robert Galamaga 14 hours later
Hello and thank you for your follow-up question.

I certainly would advise that you get the electrophoresis performed.

Regarding vitamins I do not recommend anything special but I think a good general multivitamin with iron would be a good idea

I would recommend that you keep a good general well-balanced diet.

One other suggestion would be that you get a colonoscopy. This would help to Will out any possible gastrointestinal bleeding. If you have already had that done in the past then there was no need for this.

Thanks again for somebody to question. If you have any additional concerns please let me know.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor